Alert archive / Louisiana / River Flood Warnings in 2011

River Flood Warning 54, NWS New Orleans, LA

September 2, 2011St. Mary Parish, Louisiana

NWS New Orleans, LA issued this river flood warning at Sep 2, 2011, 11:16 AM CDT for St. Mary Parish, Louisiana. It took effect at Sep 4, 2011, 7:00 AM CDT. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2011, 11:16 AM CDT (16:16 UTC)
In effect from
Sep 4, 2011, 7:00 AM CDT
Expired
Sep 5, 2011, 8:50 PM CDT
In force
38 hr
Issued by
NWS New Orleans, LA
Flood severity
Minor

County St. Mary Parish, LA

The river

Written for the forecast point Atchafalaya River at Morgan City (MCGL1).

Action stage
4 ft
Minor stage
6 ft
Moderate stage
7 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Sep 2, 6:28 AM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Sep 2, 6:28 AM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
628 AM CDT FRI SEP 2 2011

.AVIATION...

...12Z AVIATION DISCUSSION...

AS TROPICAL DEPRESSION 13 REMAINS PARKED OFF THE COAST OF
LOUISIANA...EXPECT SLOWLY DETERIORATING CONDITIONS TODAY. A SURGE
OF MOISTURE IS EXPECTED TO MOVE INTO THE REGION AFTER 15Z...WITH
SUSTAINED HEAVIER RAINS DEVELOPING BY 18Z AT COASTAL TERMINALS
INCLUDING KASD. INLAND TERMINALS SUCH AS KBTR AND KMCB WILL SEE
SOME HEAVIER CONVECTIVE ACTIVITY DEVELOP IN THE AFTERNOON
HOURS...WHEN SOME OUTER BANDS OF PRECIP DEVELOP. THESE BANDS COULD
BRING A BRIEF PERIOD OF IFR VISIBILITY RESTRICTIONS AND STRONG
WIND GUSTS TO 25 KNOTS. AT THE COASTAL STATIONS...EXPECT
PREVAILING MVFR CONDITIONS TO DEVELOP BY 18Z AND REMAIN IN PLACE
THROUGH THE REST OF THE FORECAST PERIOD. HOWEVER...SOME BRIEF
PERIODS OF IFR RESTRICTIONS WILL BE POSSIBLE IN ANY HEAVIER
TROPICAL SQUALLS. 32

&&

.PREV DISCUSSION... /ISSUED 417 AM CDT FRI SEP 2 2011/

SHORT TERM...
CENTER OF TROPICAL DEPRESSION SHOULD BE ELUSIVE FOR A WHILE UNTIL
IT DEVELOPS FURTHER. STRONG CONVECTIVE BURSTS ARE OCCURRING WITH
THE SYSTEM THIS MORNING AND IT IS A GOOD THING THEY ARE WELL
OFFSHORE. THIS WILL CHANGE AS THE SYSTEM IS EXPECTED TO MOVE VERY
SLOWLY NORTHWARD BRINGING THE SFC CONVERGENT BANDING OVER LAND.
AND THE CONVECTIVE BURSTS WILL THEN BE LOCATED OVERLAND PRODUCING
A LARGE AMOUNT OF RAINFALL IN A VERY SHORT TIME SPAN. 2 TO 3
INCHES PER HOUR RAIN RATES LOOK TO BE A COMMON OCCURRANCE FOR A
FEW LOCATIONS. THIS WILL LEAD TO FLOODING DEPENDING ON WHERE THESE
BURSTS LINE UP. SOME COASTAL FLOODING TO OCCUR OUTSIDE LEVEE
SYSTEMS...BUT THE MAIN FOCUS LOOKS TO BE FRESH WATER FLOODING POTENTIAL.

THE NEXT BOTHERSOME THING WILL BE STRONG WATERSPOUTS AND TORNADIC
ACTIVITY ASSOCIATED WITH INDIVIDUAL CELLS ON FEEDER BANDS AS THE
SYSTEM DRIFTS NORTHWARD. SINCE THE ENVIRONMENT WILL SUPPORT
STRONG WATERSPOUTS...THEY WILL BE CAPABLE OF REMAINING IN TACT AS
THEY MOVE ASHORE. THIS SCENARIO MAY START AS EARLY AS THIS
AFTERNOON BUT CHANCES ARE BETTER AS WE MOVE THROUGH THE WEEKEND.

LONG TERM...
GOING TO BE A WHILE BEFORE WE GET RID OF OUR TROPICAL SYSTEM.
STEERING WINDS AND FORCING IS VERY WEAK THROUGH THE NEXT SEVERAL
DAYS. BUT AS IT DOES MOVE INLAND IT BECOMES MORE BAROCLINIC AND
EVEN DEVELOPS FRONTOGENESIS TO ITS SOUTH. THIS SHOULD HELP DRY THE
AREA OUT BY MID NEXT WEEK. THIS WHOLE SYSTEM WILL THEN BE
RESPONSIBLE FOR PICKING UP THE NEXT MAJOR HURRICANE THAT IS NOT
LOOKING TOO FRIENDLY TO THE EAST COAST. HOPE THIS THING TURNS INTO
THE UPPER TROUGH WELL OFFSHORE. BECAUSE INSTEAD OF SKIRTING LAND
LIKE IRENE ON ITS NORTHWARD JOURNEY...THIS ONE IS MAKING A B-LINE
FOR THE EAST COAST WHICH DOES NOT ALLOW IT TO WEAKEN MUCH BEFORE SUPPOSEDLY
TURNING.

AVIATION...
WITH TROPICAL DEPRESSION 13 MEANDERING TO THE SOUTH...ALL TAF SITES
WILL EXPERIENCE AN INCREASE IN RAIN LOWERING VISIBILITY TO MVFR AT
TIMES AFTER 15Z FOR MSY...HUM...NEW AND GPT...AFTER 18Z FOR
BTR...ASD AND HSA AND AFTER 20Z FOR MCB. PREVAILING BKN LAYER WILL
DEVELOP BETWEEN 15 AND 19Z AT ALL LOCALES BETWEEN 4 AND 5KFT AND
SLOWLY DETERIORATE THROUGH FRIDAY EVENING. 18

MARINE...
TROPICAL DEPRESSION 13 WILL MAINTAIN A EAST TO SOUTH FLOW OVER THE
COASTAL WATERS TODAY THROUGH MONDAY. A MINIMUM WIND FLOW OF 25 KNOTS
WILL MAINTAIN ELEVATED WATER LEVELS ALONG THE COAST DURING THIS
TIME. SEAS WILL CONTINUE TO INCREASE AS DURATION OVER FETCH
INCREASES AND SWELL TRAIN AUGMENTS LOCAL WIND WAVES. THIS FORECAST
IS BASED ON SLOW TRACK NORTH. 18

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  88  74  84  75 /  40  60  90  80
BTR  88  75  84  75 /  70  90  90  80
ASD  88  76  85  76 / 100  90  90  90
MSY  87  78  85  81 / 100  90  90  90
GPT  87  79  85  77 / 100  90  90  90
PQL  88  76  85  75 / 100  90  90  90

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON
     ROUGE...IBERVILLE...LIVINGSTON...LOWER JEFFERSON...LOWER
     LAFOURCHE...LOWER PLAQUEMINES...LOWER ST. BERNARD...LOWER
     TERREBONNE...ORLEANS...SOUTHERN TANGIPAHOA...ST.
     CHARLES...ST. JAMES...ST. JOHN THE BAPTIST...ST.
     TAMMANY...UPPER JEFFERSON...UPPER LAFOURCHE...UPPER
     PLAQUEMINES...UPPER ST. BERNARD...UPPER TERREBONNE...AND
     WEST BATON ROUGE.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: ASCENSION...ASSUMPTION...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...ORLEANS...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. JAMES...ST. JOHN THE
     BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...AND
     UPPER TERREBONNE.

GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

MS...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     HANCOCK...HARRISON...AND JACKSON.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: HANCOCK...HARRISON...AND JACKSON.

GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

&&
Hazardous weather outlook, Sep 2, 10:57 AM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1057 AM CDT FRI SEP 2 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-031600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1057 AM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TROPICAL STORM WARNING IS IN EFFECT FOR COASTAL MISSISSIPPI...LOUISIANA
PARISHES ADJACENT TO LAKES PONTCHARTRAIN AND MAUREPAS...RIVER
PARISHES...AND THE REST OF SOUTHEAST LOUISIANA SOUTH OF LAKE
PONTCHARTRAIN...AS WELL AS ALL COASTAL WATERS. FOR MORE DETAILED
HAZARD INFORMATION...REFER TO THE LATEST LOCAL HURRICANE
STATEMENTS.

A FLASH FLOOD WATCH IS IN EFFECT THIS EVENING THROUGH SUNDAY IN
ANTICIPATION OF FREQUENT HEAVY RAINS FROM TROPICAL SHOWERS AND
THUNDERSTORMS. THE WATCH AREA INCLUDES COASTAL MISSISSIPPI...
PARISHES ADJACENT TO LAKE PONTCHARTRAIN...RIVER PARISHES AND THE
REST OF SOUTHEAST LOUISIANA SOUTH OF LAKE PONTCHARTRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A TROPICAL STORM WARNING WILL REMAIN IN EFFECT THROUGH THE WEEKEND
FOR COASTAL MISSISSIPPI...LOUISIANA PARISHES ADJACENT TO LAKES
PONTCHARTRAIN AND MAUREPAS...RIVER PARISHES...AND THE REST OF
SOUTHEAST LOUISIANA SOUTH OF LAKE PONTCHARTRAIN...AS WELL AS ALL
COASTAL WATERS. FOR MORE DETAILED HAZARD INFORMATION...REFER TO
THE LATEST LOCAL HURRICANE STATEMENTS.

WATERSPOUTS AND TORNADO ACTIVITY IS EXPECTED TO BEGIN DEVELOPING
AS THE CENTER OF THE TROPICAL DEPRESSION MOVES CLOSER TO SHORE.
RESIDENTS SHOULD BE AWARE THAT THIS ACTIVITY COULD START SOONER
THAN SATURDAY.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH THE WEEKEND IN ANTICIPATION
OF FREQUENT HEAVY RAINS FROM TROPICAL SHOWERS AND THUNDERSTORMS.
THE WATCH AREA INCLUDES COASTAL MISSISSIPPI... PARISHES ADJACENT
TO LAKE PONTCHARTRAIN...RIVER PARISHES AND THE REST OF SOUTHEAST
LOUISIANA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THIS WEEKEND PRIMARILY
FOR COASTAL FLOODING AND FLASH FLOODING CONCERNS. EMERGENCY
MANAGEMENT OFFICIALS SHOULD CLOSELY MONITOR THE WEATHER SITUATION
AND BE PREPARED TO ACTIVATE FOR TROPICAL WEATHER OPERATIONS.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:02 PM CDTTropical Storm WarningLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more3 days
Sep 2, 11:11 AM CDTRiver Flood WarningLIXTangipahoa6 days
Sep 2, 11:11 AM CDTRiver Flood WarningLIXSaint Tammany6 days
Sep 2, 12:53 PM CDTSpecial Marine WarningLIX37 min
Sep 2, 1:35 PM CDTSpecial Marine WarningLIX25 min
Sep 2, 3:21 PM CDTSpecial Marine WarningLIX24 min
Sep 2, 3:38 PM CDTSpecial Marine WarningLIX37 min
Sep 2, 3:44 PM CDTTornado WarningLIXJefferson, Lafourche46 min
Sep 2, 4:29 PM CDTTornado WarningLIXLafourche, Terrebonne31 min
Sep 2, 4:57 PM CDTTornado WarningLIXSaint Bernard33 min
Sep 2, 5:08 PM CDTSpecial Marine WarningLIX22 min

Nearby

River Flood Warnings in Louisiana, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.